Alert archive / Oregon / High Surf Warnings in 2010

High Surf Warning 2, NWS Medford, OR

January 19, 2010Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf warning at Jan 19, 2010, 2:59 AM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 31 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2010, 2:59 AM PST (10:59 UTC)
Expired
Jan 20, 2010, 9:43 AM PST
In force
31 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 5:08 AM PSTHEAVY RAIN 1.534 Ne Gold Beach, OR5 AM TO 5 AM
Jan 19, 7:34 AM PSTHEAVY RAIN 1.874 S Ophir, OR24 HOUR PERIOD
Jan 20, 5:27 AM PSTHEAVY RAIN 2.434 Ne Gold Beach, OR24 HOUR PERIOD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2010-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2010-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WHUS46 KMFR 191059
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
259 AM PST TUE JAN 19 2010

ORZ021-022-191900-
/O.UPG.KMFR.SU.Y.0003.000000T0000Z-100120T0600Z/
/O.NEW.KMFR.SU.W.0002.100119T1059Z-100120T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
259 AM PST TUE JAN 19 2010

...HIGH SURF WARNING IN EFFECT UNTIL 10 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST WEDNESDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

A SERIES OF STRONG LOW PRESSURE SYSTEMS WILL CONTINUE TO GENERATE
STRONG WESTERLY SWELL OVER THE NEAR SHORE WATERS THROUGH WEDNESDAY
MORNING. SEAS OF 20 TO 23 FEET CAN BE EXPECTED WITH LARGE BREAKERS
OF 26 TO 30 FEET IMPACTING THE COASTLINE.

YET ANOTHER STORM WILL APPROACH THE COAST WEDNESDAY NIGHT...LIKELY
KEEPING HIGH SURF CONDITIONS THROUGH MIDWEEK.

DURING HIGH SURF CONDITIONS...THE BEACHES CAN BE DANGEROUS. STAY
CLEAR OF THE SURF ZONE AND OFF OF JETTIES. LARGE WAVES CAN CREEP
UP SUDDENLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

PETRUCELLI
4 follow-up statements
444 
WHUS46 KMFR 191844
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1044 AM PST TUE JAN 19 2010

ORZ021-022-200245-
/O.CON.KMFR.SU.W.0002.000000T0000Z-100120T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1044 AM PST TUE JAN 19 2010

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST
WEDNESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY. 

A SERIES OF STRONG LOW PRESSURE SYSTEMS WILL CONTINUE TO GENERATE
STRONG WESTERLY SWELL OVER THE NEAR SHORE WATERS THROUGH
WEDNESDAY MORNING. SEAS OF 20 TO 23 FEET CAN BE EXPECTED WITH
LARGE BREAKERS OF 26 TO 30 FEET IMPACTING THE COASTLINE. SEAS WILL
DIMINISH BELOW WARNING CRITERIA WEDNESDAY MORNING.

YET ANOTHER STORM WILL APPROACH THE COAST WEDNESDAY NIGHT...
LIKELY KEEPING SURF CONDITIONS LARGE THROUGH MIDWEEK THOUGH WAVES
WILL DIMINISH SOME.

DURING HIGH SURF CONDITIONS...THE BEACHES CAN BE DANGEROUS. STAY
CLEAR OF THE SURF ZONE AND OFF OF JETTIES. LARGE WAVES CAN CREEP
UP SUDDENLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

SK
645 
WHUS46 KMFR 200234
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
634 PM PST TUE JAN 19 2010

ORZ021-022-201045-
/O.CON.KMFR.SU.W.0002.000000T0000Z-100120T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
634 PM PST TUE JAN 19 2010

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST
WEDNESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY. 

A SERIES OF STRONG LOW PRESSURE SYSTEMS WILL CONTINUE TO GENERATE
STRONG WESTERLY SWELL OVER THE NEAR SHORE WATERS THROUGH
WEDNESDAY MORNING. SEAS OF 20 TO 23 FEET CAN BE EXPECTED WITH
LARGE BREAKERS OF 26 TO 30 FEET IMPACTING THE COASTLINE. SEAS
WILL DIMINISH BELOW WARNING CRITERIA WEDNESDAY MORNING.

YET ANOTHER STORM WILL APPROACH THE COAST WEDNESDAY NIGHT...
LIKELY KEEPING SURF CONDITIONS LARGE THROUGH MIDWEEK THOUGH WAVES
WILL DIMINISH SOME.

DURING HIGH SURF CONDITIONS...THE BEACHES CAN BE DANGEROUS. STAY
CLEAR OF THE SURF ZONE AND OFF OF JETTIES. LARGE WAVES CAN CREEP
UP SUDDENLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$
812 
WHUS46 KMFR 201148
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
348 AM PST WED JAN 20 2010

ORZ021-022-201800-
/O.CON.KMFR.SU.W.0002.000000T0000Z-100120T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
348 AM PST WED JAN 20 2010

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING. 

DEVELOPING LOW PRESSURE SYSTEM OFF THE COAST WILL CONTINUE TO
GENERATE STRONG WESTERLY SWELL OVER THE NEAR SHORE WATERS THIS
MORNING. SEAS OF 20 TO 22 FEET CAN BE EXPECTED WITH LARGE BREAKERS
OF 26 TO 30 FEET IMPACTING THE COASTLINE. SEAS WILL DIMINISH BELOW
WARNING CRITERIA THIS MORNING.

YET ANOTHER STORM WILL APPROACH THE COAST WEDNESDAY NIGHT...
LIKELY KEEPING SURF CONDITIONS LARGE THROUGH MIDWEEK THOUGH WAVES
WILL DIMINISH SOME.

DURING HIGH SURF CONDITIONS...THE BEACHES CAN BE DANGEROUS. STAY
CLEAR OF THE SURF ZONE AND OFF OF JETTIES. LARGE WAVES CAN CREEP
UP SUDDENLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

PETRUCELLI
213 
WHUS46 KMFR 201743
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
943 AM PST WED JAN 20 2010


ORZ021-022-210145-
/O.CAN.KMFR.SU.W.0002.000000T0000Z-100120T1800Z/
/O.NEW.KMFR.SU.Y.0004.100120T1743Z-100121T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
943 AM PST WED JAN 20 2010

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PST THURSDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

INTENSE LOW PRESSURE SYSTEM OFF THE COAST WILL CONTINUE TO GENERATE
STRONG WESTERLY SWELL OVER THE NEAR SHORE WATERS THIS MORNING.
COMBINED SEAS OF 17 TO 19 FEET CAN BE EXPECTED WITH LARGE BREAKERS
OF 22 TO 24 FEET IMPACTING THE COASTLINE. SURF WILL DIMINISH BELOW
ADVISORY CRITERIA LATE THURSDAY MORNING.

DURING HIGH SURF CONDITIONS...THE BEACHES CAN BE DANGEROUS. STAY
CLEAR OF THE SURF ZONE AND OFF OF JETTIES. LARGE WAVES CAN CREEP
UP SUDDENLY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

SK

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Jan 18, 9:00 PM PST, 5 hours 59 minutes earlier.

Area forecast discussion, Jan 18, 9:00 PM PST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 PM PST MON JAN 18 2010

.DISCUSSION...THE MAIN LOW PRESSURE IS LOCATED ABOUT 270 MILES
WEST OF NORTH BEND WITH THE OCCLUDED FRONT HAVING MOVED THROUGH
LAKE COUNTY EARLIER THIS EVENING. GUSTY SOUTH TO SOUTHEAST WINDS
HAVE BEEN OCCURRING ALONG THE COAST WITH RECENT SPOTTERS IN
BROOKINGS REPORTED GUST TO 68 MPH. SATELLITE IMAGERY SHOWS ANOTHER
LOW PRESSURE IS MOVING INTO THE INNER WATERS OFF CURRY COUNTY WITH
STORM FORCE GUSTS REPORTED AT BUOYS 15 AND 27. THIS LOW PRESSURE
HAS HELPED TO MAINTAIN SOUTHEAST WINDS IN THE ROGUE VALLEY TONIGHT
AND EXPECTED GUSTY WINDS TO CONTINUE IN THE ROGUE VALLEY UNTIL
AROUND MIDNIGHT.

TO THE SOUTH THE MOUNT SHASTA AREA RECEIVED ABOUT HALF INCH OF
WATER EQUIVALENT IN THE LAST 6 HOURS. WITH SNOW LEVEL AROUND
4000-4500 FEET THIS SHOULD TRANSLATE TO ABOUT 5 TO 6 INCHES OF
SNOW WITH HIGHER AMOUNTS IN THE MOUNTAINS. SOUTH WINDS WILL
CONTINUE TO PROVIDE FOR ENHANCED UPSLOPE SNOW OVERNIGHT AND WILL
KEEP THE HEAVY SNOW WARNING. NEW NAM12 MODEL SHOWS PRECIPITATION
CONTINUING IN SOUTHERN SISKIYOU COUNTY THROUGH TUESDAY.

&&

.AVIATION...GUSTY SOUTH TO SOUTHEAST WINDS WILL CONTINUE AT KMFR
THROUGH LATE THIS EVENING. AT THE COAST LOW LEVEL WIND SHEAR WILL
BE A FACTOR WITH REPORTS OF 50-60KT WINDS. THE TRACK OF THE LOW
PRESSURE OFF CURRY COUNTY COAST WILL BE A FACTOR AND FORECAST
TAKES IT UP TO COOS COUNTY LATER TONIGHT. THIS MAY LEAD TO A
SUDDEN INCREASE IN THE ROSEBURG AREA AROUND MIDNIGHT. CIGS SHOULD
BE AT VFR EXCEPT IN MODERATE SHOWERS OR OVER THE HIGHER MOUNTAIN
PEAKS WHERE MVFR CIGS ARE POSSIBLE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 6 AM PST TUESDAY FOR ORZ021-ORZ022.
     HIGH SURF ADVISORY UNTIL 10 PM PST TUESDAY FOR ORZ021-ORZ022.
     WINTER STORM WARNING FROM 4 AM TO 10 PM PST TUESDAY FOR .
     WIND ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR ORZ026.

CA...WINTER STORM WARNING FROM 4 AM TO 10 PM PST TUESDAY FOR CAZ080-
     CAZ082-CAZ083.
     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ082-
     CAZ083.

PACIFIC COASTAL WATERS...STORM WARNING UNTIL 4 AM PST TUESDAY FOR
     PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST THURSDAY FOR PZZ350-
     PZZ356-PZZ370-PZZ376.

08/99/99
Hazardous weather outlook, Jan 18, 4:17 PM PST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
417 PM PST MON JAN 18 2010

ORZ021-022-191600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH LATE TONIGHT. A HIGH
SURF ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT. SEE MESSAGES FOR
MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 AM PST TUESDAY. THE
HIGH SURF ADVISORY IS IN EFFECT UNTIL 10 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-191600-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 10 PM THIS EVENING.
PLEASE SEE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS ALSO IN EFFECT BEGINNING AT 4 AM PST
TUESDAY AND CONTINUING UNTIL 10 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-191600-
SOUTH CENTRAL SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR ELEVATIONS ABOVE 4000 FEET. PLEASE SEE WINTER WEATHER MESSAGE
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS ALSO IN EFFECT BEGINNING AT 4 AM PST
TUESDAY AND CONTINUING UNTIL 10 PM PST TUESDAY FOR ELEVATIONS
ABOVE 3500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-191600-
WESTERN SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED EARLY TONIGHT. A WINTER STORM
WARNING IS IN EFFECT BEGINNING LATE TONIGHT AT 4 AM PST FOR
ELEVATIONS ABOVE 3500 FEET. PLEASE SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 3500 FEET WILL
REMAIN IN EFFECT THROUGH 10 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 18, 9:23 PM PST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
923 PM PST MON JAN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     NON-TSTM WND GST BROOKINGS               42.06N 124.29W
01/18/2010  M55 MPH          CURRY              OR   TRAINED SPOTTER

&&

BUNNAG

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 6:06 PM PSTStorm WarningMFR20 hr
Jan 18, 7:19 PM PSTWind AdvisoryMFRJackson5 hr
Jan 19, 3:37 AM PSTHigh Wind WatchMFRCoos, Curry, Douglas25 hr
Jan 19, 3:37 AM PSTWind AdvisoryMFRCurry, Jackson, Josephine11 hr
Jan 19, 2:52 PM PSTWind AdvisoryMFRCurry, Jackson, Josephine26 hr
Jan 19, 3:08 PM PSTGale WarningMFR46 hr
Jan 19, 3:08 PM PSTSmall Craft Advisory for WindsMFR6 hr
Jan 19, 3:08 PM PSTSmall Craft Advisory for WindsMFR25 hr
Jan 19, 3:08 PM PSTStorm WatchMFR12 hr

Nearby

High Surf Warnings in Oregon, 2010Every high surf warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.